Journal of Mathematical Sciences

, Volume 210, Issue 6, pp 835–848 | Cite as

On the Mathematical Analysis of Thick Fluids

  • J.-F. RodriguesEmail author

In chemical engineering models, shear-thickening or dilatant fluids converge in the limit case to a class of incompressible fluids with a maximum admissible shear rate, the so-called thick fluids. These non-Newtonian fluids can be obtained, in particular, as the power limit of the Ostwald–de Waele fluids, and can be described as a new class of evolution variational inequalities, in which the shear rate is bounded by a positive constant or, more generally, by a bounded positive function. It is established the existence, uniqueness, and the continuous dependence of solutions to this general class of thick fluids with variable threshold on the absolute value of the deformation rate tensor, the solutions of which belong to a time dependent convex set. For sufficiently large viscosity, the asymptotic stabilization toward a unique steady state is also proved.


Shear Rate Weak Solution Variational Inequality Continuous Dependence Quasivariational Inequality 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    G. Aronsson, L. C. Evans, and Y. Wu, “Fast/slow diffusion and growing sandpiles,” J. Diff. Eqs., 131, 304–335 (1996).zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    H. A. Barnes, “Shear-Thickening (“Dilatancy”) in suspensions on nonaggregating solid particles dispersed in Newtonian liquids,” J. Rheology, 33, No. 2, 329–366 (1989).CrossRefGoogle Scholar
  3. 3.
    T. Bhattacharya, E. DiBenedetto, and J. J. Manfredi, “Limits as p→∞ of Δp u p = f and related extremal problems,” Rend. Sem. Mat. Univ. Politec. Torino, 47, 15–68 (1989). Special Issue (1991).Google Scholar
  4. 4.
    D. Breit and L. Diening, “Sharp conditions for Korn inequalities in Orlicz spaces,” J. Math. Fluid Mech., 14, 565–573 (2012).zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    R. P. Chhabra and J. F. Richardson, Non-Newtonian Flow and Applied Rheology: Engineering Applications (second ed.), Butterworth-Heinemann, Oxford (2008).Google Scholar
  6. 6.
    J. C. De los Reyes and G. Stadler, “A nonsmooth model for discontinuous shear thickening fluids: analysis and numerical solution,” UT Austin ICES, Report 12-42 (2012), to appear in: Interfaces and Free Boundaries, 16 (2014).Google Scholar
  7. 7.
    L. Diening, M. Ruzicka, and J. Wolf, “Existence of weak solutions for unsteady motions of generalized Newtonian fluids,” Ann. Sc. Norm. Super. Pisa Cl. Sci., (5) 9, No. 1, 1–46 (2010).MathSciNetGoogle Scholar
  8. 8.
    G. Duvaut and J. L. Lions, Les Inequations en Mecanique et en Physique, Dunod, Paris (1972).zbMATHGoogle Scholar
  9. 9.
    M. Fuchs and G. Seregin, “Variational methods for problems from plasticity theory and for generalized Newtonian fluids,” Lect. Notes Math., 1749 (2000).Google Scholar
  10. 10.
    C. Gerhardt, “On the existence and uniqueness of a warpening function in the elastic-plastic torsion of a cylindrical bar with a multiply connected cross section,” Lect. Notes Math., 503 (1976).Google Scholar
  11. 11.
    P. Gwiazda, J. Malek, and A. Swierczewska, “On flows of an incompressible fluid with a discontinuous power-law-like rheology,” Comput. Math. Appl., 53, 531–546 (2007).zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    A. Haraux, “Nonlinear evolution equations. Global behavior of solutions,” Lect. Notes Math., 841 (1981).Google Scholar
  13. 13.
    O. A. Ladyzhenskaya, “New equations for the description of the motions of viscous incompressible fluids, and global solvability for their boundary value problems,” Trudy Steklov Mat. Inst., 102, 85–104 (1967).zbMATHGoogle Scholar
  14. 14.
    O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Flow, 2nd ed., Gordon and Breach, New York (1969).zbMATHGoogle Scholar
  15. 15.
    Y. S. Lee, E. D. Wetzel, and N. J. Wagner, “The ballistic impact characteristics of Kevlar woven fabrics impregnated with a colloidal shear thickening fluid,” J. Materials Sci., 38, 2825–2833 (2004).CrossRefGoogle Scholar
  16. 16.
    J. L. Lions, Quelques Methodes de Resolution des Problemes aux Limites Non Lineaires, Dunod, Paris (1969).zbMATHGoogle Scholar
  17. 17.
    J. Malek, J. Necas, M. Rokyta, and M. Ruzicka, Weak and Measure-Valued Solutions to Evolutionary PDEs, Chapman & Hall, London (1996).zbMATHCrossRefGoogle Scholar
  18. 18.
    J. Malek and K. R. Rajagopal, “Mathematical issues concerning the Navier–Stokes equations and some of its generalizations,” In: Evolutionary equations, Vol. II, Handb. Diff. Eqs., Elsevier/North-Holland, Amsterdam (2005), pp. 371–459.Google Scholar
  19. 19.
    J. Mewis and N. J. Wagner, Colloidal Suspension Rheology, Cambridge University Press, Cambridge (2012).Google Scholar
  20. 20.
    F. Miranda and, J. F. Rodrigues, “On a variational inequality for incompressible non-Newtonian thick flows,” to appear.Google Scholar
  21. 21.
    F. Miranda, J. F. Rodrigues, and L. Santos, “On a p-curl system arising in electromagnetism,” Discrete Contin. Dyn. Syst., Ser. S, 5, No. 3, 605–629 (2012).zbMATHMathSciNetGoogle Scholar
  22. 22.
    L. Nirenberg, “An extended interpolation inequality,” Ann. Scuola Norm. Pisa Cl. Sci., 3rd serie, 20, No. 4, 733–737 (1966).Google Scholar
  23. 23.
    L. Prigozhin, “Sandpiles and river networks: extended systems with non-local interactions,” Phys. Rev. E., 49, 1161–1167 (1994).MathSciNetCrossRefGoogle Scholar
  24. 24.
    J. F. Rodrigues and L. Santos, “A parabolic quasivariational inequality arising in a superconductivity model,” Ann. Scuola Norm. Pisa Cl. Sci., 29, 153–169 (2000).zbMATHMathSciNetGoogle Scholar
  25. 25.
    J. F. Rodrigues and L. Santos, “Quasivariational solutions for first order quasilinear equations with gradient constraint,” Arch. Ration. Mech. Anal., 205, No. 2, 493–514 (2012).zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    L. Santos, “A diffusion problem with gradient constraint and evolutive Dirichlet condition,” Portugaliae Math., 48, No. 4, 441–468 (1991).zbMATHGoogle Scholar
  27. 27.
    L. Santos, “Variational problems with non-constant gradient constraints,” Portugaliae Math., 59, 205–248 (2002).zbMATHGoogle Scholar
  28. 28.
    S. A. Sazhenkov, “The problem of motion of rigid bodies in a non-Newtonean incompressible fluid,” Siberian Math. J., 39 126–140 (1998).MathSciNetCrossRefGoogle Scholar
  29. 29.
    J. Simon, “Compact sets in the space L p(0, T;B),” Ann. Mat. Pura Appl., 146, No. 4, 65–96 (1987).zbMATHMathSciNetGoogle Scholar
  30. 30.
    V. V. Shelukhin, “Bingham viscoplastic as a limit of non-Newtonian fluids,” J. Math. Fluid Mech., 4, No. 2, 109–127 (2002).zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    N. J. Wagner and J. F. Brady, “Shear thickening in colloidal dispersions,” Physics Today, 62, No. 10, 27–32 (2009).CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.CMAF/FCUL, University of LisbonLisboaPortugal

Personalised recommendations